Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 13, 2020, 8:00 AM EDT for Prince William County, Virginia. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 8:00 AM EDT (12:00 UTC)
- Expired
- Aug 13, 2020, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Prince William County, VA
The radar
The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:48 AM EDT | FLOOD | 2 Ese Aden, VA | VA-646 ADEN ROAD CLOSED DUE TO HIGH WATER. |
| Aug 13, 9:05 AM EDT | FLOOD | Independent Hill, VA | JOPLIN ROAD CLOSED DUE TO HIGH WATER NEAR BRISTOW ROAD. |
| Aug 13, 9:21 AM EDT | FLOOD | 4 Nne Independent Hill, VA | PURCELL ROAD CLOSED DUE TO HIGH WATER AT CHAMPS MILL BRANCH. |
| Aug 13, 9:45 AM EDT | FLASH FLOOD | Independent Hill, VA | THE STREAM GAUGE ON SOUTH FORK QUANTICO CREEK NEAR INDEPENDENT HILL ROSE MORE THAN SIX FEET IN AN HOUR AND TEN FEET IN TWO HOURS. AS OF 10:15 AM, IT WAS IN MODERATE FLOOD STAGE AT 12.03 FEET AND RISING. JOPLIN ROAD IS FLOODED AT THIS LEVEL. |
| Aug 13, 10:30 AM EDT | FLOOD | 3 E Aden, VA | ORLANDO ROAD CLOSED DUE TO FLOODING NEAR GABRIEL PLACE. |
| Aug 13, 10:30 AM EDT | FLOOD | 3 S Independent Hill, VA | VA-619 JOPLIN ROAD CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WGUS51 KLWX 131200
FFWLWX
VAC153-131500-
/O.NEW.KLWX.FF.W.0049.200813T1200Z-200813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
800 AM EDT Thu Aug 13 2020
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
South central Prince William County in northern Virginia...
* Until 1100 AM EDT.
* At 800 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to three inches of rain have
already fallen. Rain of one to two inches is expected in the next
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that may experience flooding include...
Dale City...Independent Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3857 7740 3860 7751 3867 7751 3870 7750
3871 7747 3870 7740 3865 7737
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
BJL2 follow-up statements
101
WGUS71 KLWX 131304
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
904 AM EDT Thu Aug 13 2020
VAC153-131500-
/O.CON.KLWX.FF.W.0049.000000T0000Z-200813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-
904 AM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
SOUTH CENTRAL PRINCE WILLIAM COUNTY...
At 903 AM EDT, Doppler radar indicated that showers and
thunderstorms have produced 2 to 4 inches of rain across the area.
The heaviest rain has ended, but creeks and streams continue to rise
due to excess runoff.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that may experience flooding include...
Dale City... Independent Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3857 7740 3860 7751 3867 7751 3870 7750
3871 7747 3870 7740 3865 7737
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BJL955
WGUS71 KLWX 131432
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1032 AM EDT Thu Aug 13 2020
VAC153-131500-
/O.CON.KLWX.FF.W.0049.000000T0000Z-200813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-
1032 AM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
SOUTH CENTRAL PRINCE WILLIAM COUNTY...
At 1030 AM EDT, Doppler radar indicated that showers and
thunderstorms have produced 2 to 4 inches of rain across the area.
The heaviest rain has ended, but creeks and streams continue to rise
due to excess runoff. The water level at Independent Hill continues
to rise and it is approaching major flood stage. Joplin Road is
covered by water at the bridge and a few feet of water are flowing
over the road nearby.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that may experience flooding include...
Dale City... Independent Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3857 7740 3860 7751 3867 7751 3870 7750
3871 7747 3870 7740 3865 7737
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:09 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 13, 4:09 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 AM EDT Thu Aug 13 2020
.SYNOPSIS...
A front will stall over the Middle Atlantic today, then drift
southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts
into the Ohio River Valley.
&&
.NEAR TERM /THROUGH TONIGHT/...
Stalled front in the vicinity combined with a tropical air mass
and passing shortwave energy promises to make the next few days
interesting. For this morning, a fairly significant vort max and
shortwave will move through shortly. This is already starting to
cause storms to develop, and expect coverage to expand
northward, maxing out during rush hour. Locally heavy rain is
very possible and given the rain we had yesterday in some areas,
a flash flood watch seemed prudent. Ran the watch through this
evening as expect more storms to fire in the afternoon, but
highest coverage likely occurs this morning with the shortwave.
Exhaustion of CAPE and modest height rises/anticyclonic flow
this afternoon likely keep coverage a bit reduced. Some sun will
break through, but highs will only be in the 80s. By comparison,
tonight looks like we will be between upper level features, so
evening convection will diminish and do not expect a refiring
overnight. Lows in the 60s to 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Front will make some southward progress Friday night through
Saturday night as upper low to the west strengthens/sharpens.
This will result in better afternoon storm coverage Friday, and
then better rain/storm coverage overall Saturday. As the
atmosphere being tapped is not going to change, even if the
immediate low level one does somewhat behind the front, expect
the heavy rain threat to persist through Saturday night. With
the continued clouds and storms, highs will continue to be in
the 80s, with Saturday being the cooler day as the front drops
further south. Lows will be in the 60s to 70s, not much change.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The aforementioned frontal boundary continues to lift northward
on Sunday, with low pressure riding along it across the area
into Sunday evening. This will again bring thunderstorms to the
area. Heavy rainfall again will be possible with these.
Temperatures will be well below average on Sunday, with highs
struggling to reach 80 for most.
Beyond Sunday, looks like a brief lull in activity could occur
early in the week. However, still a great deal of uncertainty
there, as the upper-level pattern remains unsettled nearby. But
Monday and Maybe Tuesday could see the area in zonal flow, with
less coverage of showers/storms. Highs each day in the low to
mid 80s.
By the middle of next week upper-level flow may once again
buckle, allowing for more disturbed weather across the region.
However, timing of that is still up in the air at this point.
This time of year typically brings about weakly forced events,
so can be a bit tough to nail down this far out. Continue to
monitor latest forecasts for new info.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy low clouds and fog will be an issue each of the next
three late night/early morning periods as plentiful low level
moisture will make its formation easy, if we have clearing. That
said, higher clouds may limit this threat at the terminals.
Otherwise, main concern will be for heavy downpours with
lightning to produce sub-VFR conditions and gusty winds. Best
coverage will generally be afternoon hours, though today, a
disturbance makes storms a bit more likely in the morning.
Sub-VFR conditions expected at times on Sunday, as low pressure
moves along a lifting frontal boundary over the area.
VFR conditions generally expected by Monday, in the wake of the
low, but some showers and storms remain possible in the
afternoon, but with less coverage.
&&
.MARINE...
Generally sub-SCA conditions expected on the waters through
Saturday. Main concern each day will be thunderstorms, primarily
during the afternoon hours, though some may develop during the
mornings. Gusty winds and even a few waterspouts will be
possible with stronger storms.
SCA conditions possible on Sunday in onshore flow. By Monday,
flow shifts offshore, but could remain close to (but should stay
just below) SCA criteria.
&&
.HYDROLOGY...
Significant rain fell in scattered areas around the CWA
yesterday. While not everyone saw heavy rain, most of the CWA
had some rain, so antecedent conditions are growing increasingly
wet. With some locally heavy showers and storms expected this
morning, it seemed prudent to issue a Flash Flood Watch, even
though confidence on really heavy concentrated storms is not
quite as high given somewhat reduced CAPE. Storm coverage may
actually decrease significantly this afternoon, but confidence
on this is not yet high. That said, would not be surprised if
the watch was to be dropped early.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-014-016>018.
Flash Flood Watch from 7 AM EDT this morning through this
evening for MDZ003>006-011-501>508.
VA...Flash Flood Watch through this evening for VAZ025-026-029-
036>040-050>057-501>504-507-508.
Flash Flood Watch from 7 AM EDT this morning through this
evening for VAZ027-028-030-031-505-506.
WV...Flash Flood Watch from 7 AM EDT this morning through this
evening for WVZ050>053-055-501>506.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...RCM/CJL
MARINE...RCM/CJL
HYDROLOGY...RCMHazardous weather outlook, Aug 13, 5:06 AM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 506 AM EDT Thu Aug 13 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 506 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Storms capable of producing localized heavy rainfall may form today. A Flash Flood Watch is in effect through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A stationary front may spawn additional thunderstorms with heavy rainfall through the weekend. Flooding will remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. But any flooding reports should be relayed to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-140915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 506 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Storms capable of producing localized heavy rainfall may form today. A Flash Flood Watch is in effect through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A stationary front may spawn additional thunderstorms with heavy rainfall through the weekend. Flooding will remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. But any flooding reports should be relayed to the National Weather Service.
In the hours before
Local storm report, Aug 13, 7:10 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM WATER SPOUT 4 ESE PATUXENT RIVER NA 38.27N 76.36W
08/13/2020 ANZ534 MD ASOS
WATERSPOUT REPORTED BY OBSERVER AT PATUXENT RIVER NAVAL
AIR STATION BETWEEN 6:45 AND 6:52 AM.
&&
EVENT NUMBER LWX2002112
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:14 PM EDT | Areal Flood Warning | LWX | Augusta, City of Staunton | 2 hr |
| Aug 12, 8:21 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton | 66 min |
| Aug 13, 1:49 AM EDT | Flash Flood Watch | LWX | Shenandoah | 19 hr |
| Aug 13, 5:38 AM EDT | Areal Flood Warning | LWX | Prince William | 6 hr |
| Aug 13, 5:54 AM EDT | Areal Flood Warning | LWX | Spotsylvania | 10 hr |
| Aug 13, 6:17 AM EDT | Special Marine Warning | LWX | 118 min | |
| Aug 13, 6:53 AM EDT | Areal Flood Warning | LWX | Prince William | 6 hr |
| Aug 13, 7:07 AM EDT | Flash Flood Warning | LWX | Prince William | 4 hr |
| Aug 13, 7:24 AM EDT | Areal Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 6 hr |
| Aug 13, 7:36 AM EDT | Special Marine Warning | LWX | 78 min | |
| Aug 13, 8:03 AM EDT | Areal Flood Warning | LWX | Fauquier | 6 hr |
| Aug 13, 8:58 AM EDT | Areal Flood Warning | LWX | Fairfax | 6 hr |
| Aug 13, 9:27 AM EDT | Areal Flood Warning | LWX | Fairfax, City of Fairfax | 6 hr |
| Aug 13, 10:00 AM EDT | Special Marine Warning | LWX | 51 min | |
| Aug 13, 10:54 AM EDT | Areal Flood Warning | LWX | Orange | 6 hr |
| Aug 13, 11:14 AM EDT | Areal Flood Warning | LWX | Culpeper | 6 hr |
| Aug 13, 1:15 PM EDT | Areal Flood Warning | LWX | Prince William | 9 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.